BY KELSEY DORLAC
The Truth About Topical Steroid Withdrawal (TSW)
Topical Steroid Withdrawal is a fairly new development in the world of eczema, atopic dermatitis, and other skin conditions. It occurs when there is a built-up tolerance of the steroid on the skin and the skin concern being treated seemingly worsens after stopping steroid use, or even sometimes during or between treatments.
What is it?
Topical steroids come over the counter or prescribed by a doctor. They typically come in cream form, but may also be ointments, gels, oils, or lotions.
TSW majorly affects those with eczema, atopic dermatitis, and other dermatoses. These skin conditions require medical treatment to ease pain management, topical steroids for example. The skin being treated can become ‘addicted’ and develop a tolerance to the drug that disables skin condition progression.
TSW is similar to antibiotic resistance in that the body (skin) builds tolerance to the steroid medication and subsequently, the medication starts to have adverse effects on the treated skin condition. These effects can worsen current skin conditions, develop new ones, or progress to different parts of the body.
Symptoms & Effects
TSW symptoms are often characterized by excessive skin swelling, itchiness, burning, dryness, redness, pain, blotching or patchiness, postulates, and flaking. Symptoms and effects may also differ depending on when you develop TSW, either before or after stopping steroid treatment.
According to ITSAN, some symptoms people may experience can also include insomnia, emotional distress, anxiety, rashes, increased allergies, skin cycling of symptoms, hair loss, fatigue, eye dryness, etc.
Treatment Options & Prevention
The National Eczema Association suggests, “Do not use daily TCS continuously for more than two to four weeks — then the frequency should be tapered to twice weekly use.
Your provider should strive to help create a safe and effective long-term treatment plan that does not include daily use of topical corticosteroids, especially on more sensitive areas”.
One should always consult their doctor before completely stopping steroid use as sudden change could result in risk adrenal crisis. Inappropriate, uncontrolled, or irresponsible (medical advice) can lead to life threatening risks, so it is important to develop a clear and concise plan of communication with your doctor as well as track your topical use.
Treatment longevity will vary case-by-case and is dependent on how the patient’s skin reacts to completely ceasing steroid use and switching management methods. Proactive treatment for TSW effects can last from months to years, but it is crucial to stay active in your plan and continue to follow-up with your doctor as discussed.
Leave a comment